Printer Friendly

Good news.... and bad news. (Treatment News).

Seven HIV-infected individuals with symptoms of amyotrophic lateral sclerosis (ALS), commonly called Lou Gehrig's disease, are described in the September 25 issue of Neurology (57:6, pp. 1094 & 995, 2001). ALS is a disease of motor neurons (nerve cells that control muscle actions) resulting in progressive muscle weakness and neuromuscular degeneration. Unlike patients with classic ALS, the HIV-infected individuals experienced stabilization or partial recovery of their disease after starting anti-HIV therapy. Many of these patients were identified with symptoms before anti-HIV combination therapy was available. The incidence of ALS is relatively rare, but people with HIV are 27 times more likely to suffer ALS symptoms than the general population. An editorial in the same issue of Neurology (p. 945) points out that ALS syndromes can have many causes ranging from heavy metal toxicity to thyroid disease. The authors recommend that when a patient has classic symptoms of ALS, a viral cause should be considered since HIV-associated ALS is treatable with anti-HIV therapy.

Fourteen cases of "ascending neuromuscular weakness" in HIV-infected individuals (5 of whom died) prompted Bristol-Myers Squibb, the company that makes ddl (Videx) and d4T (Zerit), to issue a special notice to doctors. The neuromuscular weakness resembles a disease called Guillain-Barre syndrome. The 14 patients were taking nucleoside reverse transcriptase inhibitors (NRTIs), a family of anti-HIV drugs that includes ddl, d4T, ddC (Hivid), 3TC (Epivir), AZT (Retrovir), and abacavir (Ziagen). 3TC and AZT are available in one pill called Combivir. Abacavir, AZT, and 3TC are available in one pill called Trizivir. The letter states that in most of the 14 cases, early symptoms of lactic acidosis preceded the neuromuscular problems. These symptoms include nausea, diarrhea, abdominal pain, rapid breathing, muscle pain or cramps, and feelings of tingling or pricking of the skin. According to the letter, muscle weakness should now be added to this list of symptoms. Severe lactic acidosis can lead to kidney or liver failure, pancreatitis, or paralysis, and is usually fatal. If drug-induced lactic acidosis is caught early, stopping the drug(s) can reverse it.
COPYRIGHT 2001 The Center for AIDS: Hope & Remembrance Project
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2001 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Publication:HIV Treatment: ALERTS!
Geographic Code:1USA
Date:Nov 1, 2001
Words:339
Previous Article:Ingrown toenails still a possible side effect. (Treatment News).
Next Article:Drug interaction: ritonavir and fluticasone.
Topics:


Related Articles
Treatment access emergency: ADAP and Medicaid.
Colliding epidemics: the number of Americans infected with HIV has surpassed 1 million, boosted by skyrocketing crystal use among sexually active gay...
Good news/bad news.
HIV in women and advances in treatment.
The evolving global trade architecture.

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters